Illinois, 2024

Strong Wind in Illinois, June 17, 2024

June 17, 2024 · NWS LOT · 1 event in 1 county or zone

On the morning of the 17th, two 16-year-olds, one boy and one girl, were on a raft near Montrose Beach when strong winds allegedly caused their raft to flip over. A bystander pulled the girl to shore but officials were unable to recover the boy before he drowned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

On the morning of the 17th, two 16-year-olds, one boy and one girl, were on a raft near Montrose Beach when strong winds allegedly caused their raft to flip over. A bystander pulled the girl to shore but officials were unable to recover the boy before he drowned. At the time, winds at Montrose harbor were peaking in the 20-23 kt range and the Chicago pier buoy was recording wave heights of 1 to 1.5 ft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 17, 5:15 AM CST, 3 hours 45 minutes earlier. Its key messages:

  • Hot and muggy conditions will prevail through the end of the week. Periodic chances for thunderstorms will continue, though many hours will remain dry.
Area forecast discussion, Jun 17, 5:15 AM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
615 AM CDT Mon Jun 17 2024

.KEY MESSAGES...

- Hot and muggy conditions will prevail through the end of the
  week. Periodic chances for thunderstorms will continue, though
  many hours will remain dry.

&&

.DISCUSSION...
Issued at 238 AM CDT Mon Jun 17 2024

Through Tuesday Night:

Today will be another warm day as a sprawling ridge begins to
build across the Mid Atlantic. 850-500 mb thicknesses will
increase a bit over where they were on Sunday, so temperatures may
end up warmer by a few degrees. A glance at forecast soundings
shows a little in the way of drying in the mid-levels, so it
seems like dewpoints may mix out a bit more. Favored the warmest
guidance for high temperatures today given the expected strong and
deep PBL mixing with highs in the urban Chicago core near 96-98
degrees. With dewpoints largely expected to mix out into the mid
60s, heat indices look to be in the 95-105 degree range, with
values at the higher end of that range more limited in coverage.

We'll be uncapped by midday in most locations given the forecasted
temperatures and dewpoints. However, there don't seem to be any
well-defined impulses to drive notable large scale forcing for
ascent in the region this afternoon. There is perhaps a low-
amplitude disturbance visible in moisture channel loops across
central Missouri which will lift northeastward today but that
looks to be about it with the remnant convective vortex from
Sunday expected to push east across Lake Erie. Slight chance
(15-20%) PoPs look reasonable for this afternoon with any activity
expected to remain few and far between. An isolated strong/gusty
downburst wind threat can't be ruled out given how hot and
deeply mixed it'll be.

Tonight, a plume of deeper moisture emanating from the central
and western Gulf of Mexico will surge northward. Mid-level lapse
rates will trend towards moist adiabatic which will lessen the
amount of instability available, but several embedded
disturbances/vort lobes within the plume may be enough to crank
out some showers or a few storms and have added some low precip
chances to account for this.

While the core of the moist plume will pivot east of us through
Tuesday, overall increased tropospheric moisture looks like it
might limit mixing a bit compared to Monday. With thickness
values at or even a bit under Monday's levels, air temperatures
are expected to come down a few degrees although dewpoints may not
drop as significantly. All of this nets peak heat indices Tuesday
afternoon in the 95-100 degree range. Additional very isolated
showers or storms once again can't be ruled out with peak heating.

Carlaw

Wednesday through Sunday:

Hot and humid conditions will continue to be the primary focus
through the end of the week and into the weekend as a broad
ridge and high pressure system over the eastern CONUS continues
to build and remain stagnant. Southwesterly flow will allow
temperatures to routinely be in the low-to-mid 90s Wednesday
through Saturday. Dew points in the upper 60s will bring heat
indices into the upper 90s with some areas occasionally pushing
100 degrees. This will keep us below Heat Advisory criteria
(>105 degrees for a single day or >100 degrees for 4+ days),
however, caution should still be exercised during long periods
of time outdoors by taking breaks and hydrating. Overnight lows
won't bring much relief as temperatures are only expected to
drop into the low- to-mid 70s due to the high moisture content.

Although the heat is the main story through the extended, there
are several chances for showers/storms. A synoptic
cold/stationary front will be situated across Wisconsin on
Wednesday. Convection will initiate ahead of this front and may
sneak into the northwest portion of the CWA Wednesday afternoon,
so have left some chance PoPs in the forecast.

On Thursday, this front will move further southeast, potentially
reaching the northern periphery of the CWA bringing another
chance for showers and storms to the northwestern CWA. There is
also a signal in the long range models for the front to push
down Lake Michigan and enhance a lake breeze Thursday afternoon,
setting the stage for a possible backdoor cold front scenario.
Depending on the timing of this front, areas near the lakeshore
may see an early high temperature with cooling temperatures
through the afternoon, however, confidence in occurrence and
timing is low at this time.

Towards the end of the work week, the ridge will begin to
flatten out and be pushed south by a trough moving across
Canada bringing zonal flow to the area. Ensemble guidance shows
a consistent signal for a shortwave to move across the area
sometime this weekend, with a surface cold front bringing an end
to this extended period of heat and humidity. This will also
bring a chance for showers and storms with the passing of this
front, however, confidence is very low on the timing.

Carothers

&&

.AVIATION /12Z TAFS THROUGH 18Z TUESDAY/...
Issued at 615 AM CDT Mon Jun 17 2024

All TAF sites are currently experiencing VFR conditions with light
winds and a few high clouds. A fairly tight gradient between high
pressure to the east and low pressure to the west will cause
southwesterly winds to become gusty this afternoon. Mid-level
moisture will allow diurnal clouds to form this afternoon. Although
ceilings will likely form, VFR conditions should be maintained.
There is a slight chance for some isolated showers and storms
this afternoon, however, confidence in occurrence is not high
enough to put in the TAF at this time.

Overnight, winds will back down a bit, but remain on the
breezier side, potentially even seeing some gusts throughout
the night. If winds calm down further than anticipated or don't
gust, LLWS could become an issue overnight tonight with a 35-45
kt low- level jet moving overhead. Although VFR conditions are
currently maintained through the end of the TAF period,
saturation at low-levels will allow some lower clouds to form,
potentially resulting in MVFR ceilings tomorrow morning.

Carothers

&&

.CLIMATE...
Issued at 441 AM CDT Mon Jun 17 2024

Several temperature records will be threatened over the next few
days. The records that appear to be in greatest jeopardy are
today's (June 17) record high for Chicago and several record
warmest low temperatures for both Chicago and Rockford through
Saturday, June 22nd.

Here are the daily high and warmest low temperature records
for Chicago and Rockford for each day through June 22nd:

                  Chicago
--------------------------------------------
Day:           6/17 6/18 6/19 6/20 6/21 6/22
--------------------------------------------
Record High:     96   98  102  104  101   97
Record Warm Low: 78   77   78   78   74   76

                  Rockford
--------------------------------------------
Day:           6/17 6/18 6/19 6/20 6/21 6/22
--------------------------------------------
Record High:     99   99   99  101  100   97
Record Warm Low: 75   74   76   73   71   73

Ogorek

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Air Quality Alert until midnight CDT tonight for ILZ005-ILZ006-
     ILZ012-ILZ013-ILZ020-ILZ021-ILZ103-ILZ104-ILZ105-ILZ106-
     ILZ107-ILZ108.

IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jun 17, 2:03 AM CST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
303 AM CDT Mon Jun 17 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-180815-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
303 AM CDT Mon Jun 17 2024 /403 AM EDT Mon Jun 17 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.

DISCUSSION...

Heat indices will largely be in the upper 90s but may locally
exceed 100 degrees today. Isolated thunderstorms are possible this
afternoon. Some may produce strong/gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday through Saturday...
  Limited Thunderstorm Risk.

DISCUSSION...

Heat indices will largely be in the mid and upper 90s through the
week, but may locally exceed 100 degrees at times along with
intermitent thunderstorm chances.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the NE at 25 mph.

LMZ740>745-180815-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
303 AM CDT Mon Jun 17 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Hazardous conditions for small craft are possible.
  Limited Thunderstorm Risk.
Wednesday through Saturday...
  Limited Thunderstorm Risk.

Carothers

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Jun 17, 4:07 AM CST, 4 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
507 AM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Hail             2 NW Roscoe             42.43N 89.03W
06/16/2024  U0.50 Inch       Winnebago          IL   Public

            From mPING.

&&

RO
Local storm report, Jun 17, 4:12 AM CST, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
512 AM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Tstm Wnd Gst     1 NE Montrose Harbor    41.97N 87.63W
06/16/2024  M47 MPH          LMZ741             IL   Mesonet

            Corrects previous tstm wnd gst report from 1
            NE Montrose Harbor. Mesonet station XMTB
            Montrose Beach Light measured a 41 kt (47
            mph) wind gust.

&&

RO
Local storm report, Jun 17, 4:13 AM CST, 4 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
513 AM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     Tstm Wnd Gst     3 ESE Dixon             41.83N 89.43W
06/16/2024  M54 MPH          Lee                IL   Mesonet

            Mesonet station UR568 Dixon2.

0352 PM     Tstm Wnd Gst     Rockford Airport        42.20N 89.10W
06/16/2024  M53 MPH          Winnebago          IL   ASOS

            KRFD ASOS peak gust.

0415 PM     Tstm Wnd Gst     1 NNW Cortland          41.93N 88.70W
06/16/2024  M52 MPH          De Kalb            IL   AWOS

            KDKB AWOS peak gust.

&&
Local storm report, Jun 17, 4:36 AM CST, 4 hours 24 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Chicago IL
536 AM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     Tstm Wnd Dmg     Polo                    41.98N 89.58W
06/16/2024                   Ogle               IL   Public

            A few 3-5 inch diameter tree limbs were
            downed in Polo. Time estimated from radar.

0317 PM     Tstm Wnd Gst     3 ESE Dixon             41.83N 89.43W
06/16/2024  M54 MPH          Lee                IL   Mesonet

            Mesonet station UR568 Dixon2.

0325 PM     Tstm Wnd Dmg     1 NNE Dixon             41.86N 89.47W
06/16/2024                   Lee                IL   Broadcast Media

            Picture of downed tree relayed to us from a
            viewer.

0352 PM     Tstm Wnd Gst     Rockford Airport        42.20N 89.10W
06/16/2024  M53 MPH          Winnebago          IL   ASOS

            KRFD ASOS peak gust.

0356 PM     Tstm Wnd Dmg     1 NNE Rockford          42.29N 89.08W
06/16/2024                   Winnebago          IL   Trained Spotter

            Report of a 5 to 6 inch diameter tree limb
            down near North Main Street and Auburn in
            Rockford.

0356 PM     Tstm Wnd Dmg     4 ENE Winnebago         42.29N 89.17W
06/16/2024                   Winnebago          IL   Broadcast Media

            Report of a 6 to 7 inch diameter tree limb
            down at WIFR in Rockford. Time estimated
            from radar.

0359 PM     Tstm Wnd Dmg     3 E Winnebago           42.27N 89.17W
06/16/2024                   Winnebago          IL   Broadcast Media

            Corrects previous tstm wnd dmg report from 3
            E Winnebago. Mobil gas station canopy
            collapsed at US 20 and Meridian Road on the
            far west side of Rockford.

0402 PM     Tstm Wnd Dmg     4 E Winnebago           42.27N 89.17W
06/16/2024                   Winnebago          IL   Emergency Mngr

            Pictures received of numerous trees and
            power lines down in the Parker Wood
            Subdivision. Time estimated from radar.

0404 PM     Tstm Wnd Dmg     3 W Rockford            42.27N 89.16W
06/16/2024                   Winnebago          IL   Emergency Mngr

            Pictures received of a large tree down on
            the side of a home. Time estimated from
            radar.

0408 PM     Tstm Wnd Gst     3 NNE Leland            41.66N 88.78W
06/16/2024  M58 MPH          De Kalb            IL   Mesonet

            Ambient Weather station WS2902 recorded a
            58.2 mph gust associated with thunderstorm
            outflow.

0410 PM     Tstm Wnd Dmg     Rochelle                41.92N 89.08W
06/16/2024                   Ogle               IL   Trained Spotter

            Report of 5 inch diameter branch down on a
            home causing damage to the porch.

0415 PM     Tstm Wnd Gst     1 NNW Cortland          41.93N 88.70W
06/16/2024  M52 MPH          De Kalb            IL   AWOS

            KDKB AWOS peak gust.

0415 PM     Tstm Wnd Dmg     2 N Maple Park          41.94N 88.60W
06/16/2024                   Kane               IL   Emergency Mngr

            Report of trees down blocking both lanes of
            traffic on west County Line Road at Winters
            Road in Maple Park. Time estimated from
            radar.

0416 PM     Hail             2 NW Roscoe             42.43N 89.03W
06/16/2024  U0.50 Inch       Winnebago          IL   Public

            From mPING.

0425 PM     Blowing Dust     1 N Lily Lake           41.96N 88.48W
06/16/2024                   Kane               IL   Public

            Strong gust front caused lots of blowing
            dust and significantly reduced visibility
            for about 10 minutes. Peak measured wind
            gust 49 mph.

0427 PM     Tstm Wnd Dmg     2 W Campton Hills       41.94N 88.43W
06/16/2024                   Kane               IL   Emergency Mngr

            Report of trees and power lines down on
            Circle drive in Campton Hills. Time
            estimated from radar.

0431 PM     Tstm Wnd Dmg     1 SW Campton Hills      41.93N 88.41W
06/16/2024                   Kane               IL   Emergency Mngr

            *** 1 INJ ***
            Report that a tree fell on a child resulting
            in an injury. Time estimated from radar.

0438 PM     Tstm Wnd Dmg     1 NW Elgin              42.05N 88.30W
06/16/2024                   Kane               IL   Emergency Mngr

            Report of a large tree blocking Buckeye
            Street in Elgin. Time estimated from radar.

0445 PM     Tstm Wnd Dmg     Lakewood                42.22N 88.38W
06/16/2024                   McHenry            IL   Public

            Trees downed.

0447 PM     Tstm Wnd Dmg     1 SSW West Dundee       42.09N 88.28W
06/16/2024                   Kane               IL   Emergency Mngr

            Multiple reports of down power lines and
            power outages near the Elgin, West Dundee,
            and Carpentersville areas. Time estimated
            from radar.

0506 PM     Tstm Wnd Dmg     Bolingbrook             41.70N 88.07W
06/16/2024                   Will               IL   Public

            Report of 8 inch diameter tree limb snapped.
            Time estimated from radar.

0525 PM     Tstm Wnd Dmg     Humboldt Park - Chicago 41.90N 87.72W
06/16/2024                   Cook               IL   911 Call Center

            Numerous trees and large branches down in
            the west Humboldt Park neighborhood.

0530 PM     Tstm Wnd Dmg     1 NW Portage Park - Chi 41.96N 87.77W
06/16/2024                   Cook               IL   911 Call Center

            Numerous downed trees/large branches in the
            Jefferson Park and Portage Park
            neighborhoods.

0537 PM     Tstm Wnd Gst     1 NE Montrose Harbor    41.97N 87.63W
06/16/2024  M47 MPH          LMZ741             IL   Mesonet

            Corrects previous tstm wnd gst report from 1
            NE Montrose Harbor. Mesonet station XMTB
            Montrose Beach Light measured a 41 kt (47
            mph) wind gust.

0540 PM     Tstm Wnd Gst     2 E Winthrop Harbor     42.48N 87.78W
06/16/2024  M40 MPH          LMZ740             IL   Buoy

0544 PM     Tstm Wnd Gst     3 NE Navy Pier          41.92N 87.57W
06/16/2024  M49 MPH          LMZ741             IL   Mesonet

            Mesonet station CHII2 Harrison-Dever Crib
            measured a 43 kt (49 mph) wind gust.

0545 PM     Tstm Wnd Dmg     1 SSE Chatham - Chicago 41.73N 87.61W
06/16/2024                   Cook               IL   911 Call Center

            Several trees/large branches down in Chatham
            and Burnside neighborhoods.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Central Cook County

When
June 17, 9:00 AM CST
Where
Central Cook County forecast zone
Measured
23 kt (26 mph) measured gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Central Cook County2024-06-1716MaleIn WaterDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195001.